Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 24, 2016, 4:44 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 4:44 PM CDT (21:44 UTC)
- Expired
- May 24, 2016, 5:20 PM CDT
- In force
- 36 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gogebic County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 129 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS53 KMQT 242144
SVRMQT
MIC053-131-242245-
/O.NEW.KMQT.SV.W.0001.160524T2144Z-160524T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
544 PM EDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN...
SOUTHERN ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN...
* UNTIL 645 PM EDT/545 PM CDT/
* AT 542 PM EDT/442 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
MILES WEST OF PAULDING...OR 33 MILES NORTH OF EAGLE RIVER...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WATERSMEET AND PAULDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4649 8946 4634 8898 4625 8898 4625 8900
4610 8899 4614 8909 4615 8920 4631 8958
TIME...MOT...LOC 2142Z 295DEG 12KT 4638 8942
HAIL...1.00IN
WIND...60MPH
$$
JV2 follow-up statements
805
WWUS53 KMQT 242208
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EDT TUE MAY 24 2016
MIC053-131-242245-
/O.CON.KMQT.SV.W.0001.000000T0000Z-160524T2245Z/
GOGEBIC MI-ONTONAGON MI-
608 PM EDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
EDT/545 PM CDT/ FOR SOUTHEASTERN GOGEBIC AND SOUTHERN ONTONAGON
COUNTIES...
AT 607 PM EDT/507 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WATERSMEET...OR 28 MILES NORTH OF EAGLE RIVER...MOVING SOUTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WATERSMEET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4628 8944 4643 8930 4633 8898 4625 8898
4625 8900 4612 8899 4611 8901 4614 8909
4615 8920 4617 8924
TIME...MOT...LOC 2207Z 302DEG 16KT 4632 8928
HAIL...1.00IN
WIND...60MPH
$$
JV631
WWUS53 KMQT 242220
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
620 PM EDT TUE MAY 24 2016
MIC053-131-242229-
/O.CAN.KMQT.SV.W.0001.000000T0000Z-160524T2245Z/
GOGEBIC MI-ONTONAGON MI-
620 PM EDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOGEBIC AND
SOUTHERN ONTONAGON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4628 8944 4643 8930 4633 8898 4625 8898
4625 8900 4612 8899 4611 8901 4614 8909
4615 8920 4617 8924
TIME...MOT...LOC 2218Z 295DEG 12KT 4630 8923
$$
JVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 24, 3:00 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Marquette MI 400 PM EDT TUE MAY 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 327 PM EDT TUE MAY 24 2016 Upper air pattern consists of a closed 500 mb over New England and another over Southern Saskatchewan and one over Central Ca this morning. There is also a shortwave over the upper Great Lakes this morning and this moves through the area this afternoon. Another shortwave moves into the central plains 12z wed and this moves into the upper Great Lakes by late Wed afternoon. Nam shows some 850-500 mb q-vector convergence and deeper moisture moving through the cwa this afternoon before exiting by this evening, then both return by late Wed afternoon across the west. GFS and ECMWF show about the same thing as well. Overall, going forecast had things well in hand and have the pops diminishing tonight and bring them back into the west late Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 353 PM EDT TUE MAY 24 2016 Challenging forecast in the long term as most days will see chances for convection, but model confidence remains poor in terms of precip timing through the period. The pattern will be dominated by a large trough across the west half of the U.S., and a large ridge across the east half of the U.S. Several short-wave troughs are progged to eject from the western trough and round the eastern ridge. Upper MI will be near the top of the ridge, so any shortwave energy rippling through the ridge will bring chances for showers and some thunderstorms. Wed night into Thu morning will see the first in a series of shortwaves moving through the area. Model indicated layer precipitable water values of 1.3-1.5 inches, deep layer moderate q-vector convergence associated with the shortwave and MUCAPE values of 500 to near 1000 j/kg will support chances for showers and some thunderstorms. Some of the models also hint at a second shortwave moving through on Thu afternoon but forecast soundings show more mid-level dry air and the potential for more capping which may limit convection. So will continue to only carry low chance pops for convection Thu afternoon. Chances for showers and some storms continue through the weekend into the early part of next week, but again poor model agreement on timing of shortwave features will make it hard to pinpoint when convection will be more likely. Will continue to utilize model consensus approach for POPS at this time. Also due to poor model resolution with shortwaves it will be hard to discern if there will be any severe convection through the extended forecast period. However, if daytime heating and the timing of shortwaves line up, some strong to possbly severe storms cannot be ruled out from time to time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 132 PM EDT TUE MAY 24 2016 As a weak front moves through the sites this afternoon, some sct showers are expected that tend to diminish at CMX/IWD late in the afternoon. Although VFR conditions will prevail ahead of the cold fnt, the arrival of a shallow moist airmass in its wake will cause some low clouds and MVFR/IFR cigs following its passage at least for a time. By tonight, lifr conditions will develop at all taf sites as low level moisture remains trapped at the sfc. This will burn off during Wed morning at all sites and CMX and IWD will go vfr while SAW goes to mvfr. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 327 PM EDT TUE MAY 24 2016 A period of NE winds of 20 to 25 knots over the western lake is possible Wednesday as low pressure develops over the plains and moves to the Upper MS valley. Otherwise, expect winds at or below 20 knots through the forecast period. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...Voss AVIATION...07 MARINE...07
Hazardous weather outlook, May 24, 4:00 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EDT TUE MAY 24 2016 MIZ001>007-009>014-084-085-251100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 500 PM EDT TUE MAY 24 2016 /400 PM CDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME STORMS COULD BE STRONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-251100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 500 PM EDT TUE MAY 24 2016 /400 PM CDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY OVER EASTERN LAKE SUPERIOR. WIDESPREAD FOG IS EXPECTED ACROSS ALL OF LAKE SUPERIOR...ESPECIALLY AFTER MIDNIGHT TONIGHT. SOME FOG COULD BE LOCALLY DENSE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH MONDAY. PATCHY DENSE FOG WILL ALSO BE POSSIBLE ACROSS ALL OF LAKE SUPERIOR WEDNESDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-251100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 500 PM EDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. LOCALLY DENSE FOG IS ALSO POSSIBLE...MAINLY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY THROUGH TUESDAY. PERIODS OF LOCALLY DENSE FOG WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. VOSS
In the hours before
Special weather statement, May 24, 11:39 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1239 PM EDT TUE MAY 24 2016
MIZ002-241715-
ONTONAGON MI-
1239 PM EDT TUE MAY 24 2016
...SPECIAL WEATHER STATEMENT...
AT 1236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BERGLAND...OR 20 MILES SOUTHWEST OF ONTONAGON...
MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BERGLAND...ROCKLAND...BRUCE CROSSING...NORTHERN LAKE GOGEBIC...NORWICH...
VICTORIA DAM...WHITE PINE...EWEN...MERRIWEATHER AND CLARK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING AND PONDING OF WATER ON ROAD WAYS.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4687 8916 4653 8901 4650 8941 4650 8971
4651 8974 4659 8974 4659 8983 4666 8987
4671 8986
TIME...MOT...LOC 1636Z 244DEG 35KT 4669 8967
KECSpecial weather statement, May 24, 4:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
523 PM EDT TUE MAY 24 2016
MIZ002-009-242215-
ONTONAGON MI-GOGEBIC MI-
523 PM EDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOGEBIC AND SOUTH
CENTRAL ONTONAGON COUNTIES UNTIL 615 PM EDT/515 PM CDT/...
AT 522 PM EDT/422 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF PAULDING TO
6 MILES SOUTH OF UPSON. MOVEMENT WAS EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARENISCO...WATERSMEET...PAULDING...POMEROY LAKE...BOND FALLS...THOUSAND
ISLAND LAKE...TAMARACK LAKE...CHANEY LAKE AND PRESQUE ISLE RESERVOIR.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4643 8899 4610 8899 4614 8909 4631 9000
4633 9011 4635 9012
TIME...MOT...LOC 2122Z 286DEG 16KT 4643 8934 4628 9046
KCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:39 AM CDT | Special Weather Statement | MQT | Ontonagon | 36 min |
| May 24, 1:27 PM CDT | Tornado Warning | MQT | Baraga, Marquette | 33 min |
| May 24, 2:02 PM CDT | Tornado Warning | MQT | Marquette | 31 min |
| May 24, 5:41 PM CDT | Special Weather Statement | MQT | Iron | 64 min |
| May 24, 6:09 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.